Tennessee, 2015

High Wind in Tennessee, November 18, 2015

November 18, 2015 · NWS MRX · 3 events in 2 counties and zones

The main low pressure system moved along a northeast path from the Central Plains through the Central Great Lakes with a lead frontal system moving across the Appalachians. A southeast 45 to 55 knot low level jet crossed the higher terrain generating mountain waves along the foothills.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

The main low pressure system moved along a northeast path from the Central Plains through the Central Great Lakes with a lead frontal system moving across the Appalachians. A southeast 45 to 55 knot low level jet crossed the higher terrain generating mountain waves along the foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 18, 6:53 AM EST, 7 minutes earlier.

Area forecast discussion, Nov 18, 6:53 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 AM EST WED NOV 18 2015

.AVIATION...APPROXIMATE 150 MILE WIDE BAND OF SHOWERS CONTAINING
LIGHT TO MODERATE RAINFALL IS APPROACHING AT A SLOW PACE THROUGH
THE WESTERN HALF OF TENNESSEE EARLY THIS MORNING IN ASSOCIATION
WITH A COLD FRONT. IT STILL APPEARS THAT THE WORST FLIGHT WEATHER
WILL BE AT CHA WHERE CEILINGS WILL KEEP FLIGHT CATEGORY IN THE MVFR
RANGE POSSIBLY WELL INTO THE LATE AFTERNOON HOURS AFTER THE FRONTAL
BAND MOVES EAST OF THE TERMINAL. CEILINGS AND VISIBILITY MAY DROP
BRIEFLY TO AN MVFR CATEGORY AT TYS AND TRI AS THE FRONT NEARS THESE
TERMINALS. TIMING FOR THE MAIN PERIOD OF POOR FLIGHT WEATHER WITH
THE FRONT WILL BE 18-21Z AT CHA...20-23Z AT TYS AND 00-03Z AT TRI.
COMPUTER MODEL SOLUTIONS INDICATE THAT LOWER CEILINGS SHOULD
DISSIPATE QUICKLY BEHIND THE SYSTEM SO VFR CONDITIONS ARE POSSIBLE
FOR THE LAST 6-12 HOURS OF THE FORECAST.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 1 AM EST THURSDAY FOR CHEROKEE-CLAY.

TN...HIGH WIND WARNING UNTIL 1 AM EST THURSDAY FOR BLOUNT SMOKY
     MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-SEVIER SMOKY
     MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
     MONROE-UNICOI.

     WIND ADVISORY UNTIL 1 AM EST THURSDAY FOR EAST POLK-NW BLOUNT-
     NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST
     GREENE-NORTHWEST MONROE-SULLIVAN-WASHINGTON TN.

     WIND ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR
     ANDERSON-BLEDSOE-BRADLEY-CAMPBELL-CLAIBORNE-GRAINGER-
     HAMBLEN-HAMILTON-HANCOCK-HAWKINS-JEFFERSON-KNOX-LOUDON-
     MARION-MCMINN-MEIGS-MORGAN-RHEA-ROANE-SCOTT TN-SEQUATCHIE-
     UNION-WEST POLK.

VA...WIND ADVISORY UNTIL 1 AM EST THURSDAY FOR WASHINGTON.

     WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR LEE-RUSSELL-SCOTT-
     WISE.

&&
Hazardous weather outlook, Nov 18, 3:19 AM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 AM EST WED NOV 18 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
319 AM EST WED NOV 18 2015 /219 AM CST WED NOV 18 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SOUTHEAST THROUGH SOUTH WINDS WILL REMAIN STRONG TODAY AS A DEEP
LOW PRESSURE SYSTEM MOVES INTO THE SOUTHERN APPALACHIAN REGION.
WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS UP TO 60 MPH
POSSIBLE IN HIGHER ELEVATIONS. A HIGH WIND WARNING IS IN EFFECT FOR
THE MOUNTAINS. A WIND ADVISORY IN EFFECT FOR THE REST OF THE AREA
WHERE SUSTAINED WINDS OF 15 TO 30 MPH WITH GUSTS TO AROUND 40 MPH
WILL BE POSSIBLE. THE STRONG FLOW WILL GRADUALLY WEAKEN THROUGH THE
EVENING BEHIND THE FRONT. MODERATE TO HEAVY RAINFALL ASSOCIATED THE
SHOWERS AND AN ISOLATED THUNDERSTORM MAY GENERATE LOCALIZED MINOR
FLOODING

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR HIGH WIND DAMAGE REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northwest Greene

When
November 18, 7:00 AM EST
Where
Northwest Greene forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A wind gust to 58 mph was recorded at Camp Creek Elementary School.

High Wind, Sevier/Smoky Mountains

When
November 18, 1:30 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A wind gust to 69 mph was recorded at Cove Mountain tower two miles west of Gatlinburg.

High Wind, Northwest Greene

When
November 18, 3:45 PM EST
Where
Northwest Greene forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Other Federal Agency
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A wind gust to 70 mph was recorded at Camp Creek Elementary School.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604495, 604497, 604499.